Cancer Q & A
with Kathy Kanavos
Kathy O'Keefe Kanavos addresses your
Small gestures like a hug, holding his hand, saying how much you love and appreciate him can be reassuring to both of you. You may both want to reconnect.
You have taken one bull, cancer, by the horns. Now take this one, relationship, by the horns and deal with it, too. Set up a romantic dinner and discuss what you are feeling, where your relationship is now and where you would like to see it progress in the future. Make plans for the future, even if it is only for the weekend.
Prolonged illness and stresses related to it changes people and their relationships. It may be time to rediscover yours. You may uncover loving things about each other that you never knew. Group, couple and/or individual therapy are other great ways to reconnect with yourself and others after a crisis. Let us know how you are doing.
I completed chemotherapy and radiation therapy for breast cancer. Now I'm on Aromasin. After I exercise or do anything physically exerting, I feel short of breath and my skin feels hot and prickly. Sometimes I will get pink patches on it. Have you heard of this? Do you think it is due to my chemo or the Aromasin?
Linda in Kansas
You may be having a residual side effect or reaction to residual chemo, radiation or your post treatment aromatase inhibitor. Your symptoms sound like hot flashes. I suffered from your symptoms for about two months after treatment. Then they went away. I am now on Arimidex and have no negative symptoms.
Aromasin, like Arimidex, which I take daily, is one of many aromatase inhibitors used to treat advanced breast cancer in post-menopausal women with estrogen positive receptors. Most aromastase inhibitors have side effects that occur in about 10-29% of patients receiving them. Side effects are listed as:
Talk to your doctor about what you are experiencing. If Aromasin is not right for you, there are many other aromatase drugs available to replace it and new ones are constantly being introduced to the market.
Hot flashes and breathlessness interfere with exercise. Exercise should be an important part of post-cancer therapy because it reduces or slows down osteoporosis, bone thinning, that can set the stage for fractures. Weight-bearing exercises such as strength training, walking, or running help fend off bone loss, along with a healthy diet, calcium and vitamin D supplements.
Talk with your oncologist about what you are experiencing and what strategies, changes or medications would be best for you. Congratulations on completing your cancer treatment. You have already done the hard part and this symptom can be fixed.
I finished chemotherapy and radiation therapy for breast cancer and now have numbness in my feet and hands. Is this normal and will it ever go away?
Norma in New Jersey
I experienced what you are experiencing on top of my toes. Mine went through different stages and was more of a feeling of burning rather than a prolonged numbness, but it's called the same thing - peripheral neuropathy.
Peripheral neuropathy is tingling, numbness, or discomfort in the hands and/or feet. It can occur with certain chemotherapy drugs, such as taxans, Taxol, and docetaxel known as Taxotere. I experienced neuropathy with the chemotherapies Adriamicin/Cytoxin and again five years later with CMF (Cyclophosphamide, Methotrexate, 5-Flourouracil).
Although it may go away when chemotherapy is stopped, it can also be permanent. Although mine lasted more than a year, my condition was temporary. My numbness changed to burning, then to tingling and eventually disappeared. Report your symptoms to your oncologist and let us know how you are doing.
Kathleen O'Keefe-Kanavos is a cancer survivor and an agented author of SURVIVING CANCERLAND: The Psychic Aspects of Healing. She is currently working on her second book, SURVIVING RECURRENCE in CANCERLAND: The Dream World and Healing. Visit her web site and her blog .
In addition to answering readers' cancer questions for CapeWomenOnline.com, Kathleen is a phone counselor for the R.A. BLOCH Cancer Foundation and a breast cancer mentor for WE CAN.
If you are struggling with your own diagnosis, or know someone who is, please email Kathy with your questions and concerns at:
|Contact Us | About Us | Feedback | Letters to Editor | Advertise | Submission Guidelines|